Advertisement

On the classification of binary self-dual codes admitting imprimitive rank 3 permutation groups

  • B. G. RodriguesEmail author
Original Paper
  • 10 Downloads

Abstract

One of the questions of current interest in coding theory is the following: given a finite non-solvable permutation group G acting transitively on a set \(\Omega \), under what conditions on G are self-dual codes invariant under G existent or nonexistent? In this paper, this problem is investigated under the hypothesis that the group G is an imprimitive rank 3 permutation group. It is proven that if G is an imprimitive rank 3 permutation group acting transitively on the coordinate positions of a self-dual binary code C then G is one of \({\mathrm{M}}_{11}\) of degree 22;\({\mathrm{Aut}}({\mathrm{M}}_{12})\) of degree 24; \(\mathrm{PSL}(2,q)\) of degree \(2(q +1)\) for \(q {\equiv 1}{({\mathrm{mod}}\,4)};\)\(\mathrm{PSL}(m, q)\) of degree \(2\times \frac{q^m-1}{q-1}\) for \(m \ge 3\) odd and q an odd prime; \(\mathrm{PSL}(m, q)\) of degree \(2\times \frac{q^m-1}{q-1}\) for \(m \ge 4\) even and q an odd prime, and \(\mathrm{PSL}(3,2)\) of degree 14. When combined with a result on the classification of binary self-dual codes invariant under primitive rank 3 permutation groups of almost simple type this yields a result on the non-existence of extremal binary self-dual codes invariant under quasiprimitive rank 3 permutation groups of almost simple type.

Keywords

Imprimitive rank 3 groups Binary self-dual codes Automorphism groups 

Mathematics Subject Classification

20D45 94B05 

Notes

Acknowledgements

This paper was written during the tenure of a Core Fulbright Visiting Scholar Program at Michigan State University. I wish to express my sincere gratitude to the Department of Mathematics at Michigan State University for their hospitality, and to Jonathan Hall for insightful discussions and the observations made during the preparation of this article. I extend my gratitude to Alice Devillers for her diligent and patient responses to my queries on the structure of the quasiprimitive imprimitive rank 3 groups, Michael Giudici for his insights into their paper [7], and the anonymous referee whose extremely valuable comments greatly improved the paper in terms of content and presentation.

References

  1. 1.
    Bhattacharjee, M., Macpherson, D., Möller, R.G., Neumann, P.M.: Notes on infinite permutation groups. Texts and Readings in Mathematics 12, Lecture Notes in Mathematics 1698 (Hindustan Book Agency, New Delhi); co-published by Springer, Berlin (1997)Google Scholar
  2. 2.
    Bosma, W., Cannon, J., Playoust, C.: The Magma algebra system I: the user language. J. Symb. Comput. 24, 235–265 (1997)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Chigira, N., Harada, M., Kitazume, M.: Permutation groups and binary self-orthogonal codes. J. Algebra 309, 610–621 (2007)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Chigira, N., Harada, M., Kitazume, M.: On the classification of extremal doubly even self-dual codes with 2-transitive automorphism groups. Des. Codes Cryptogr. 73, 33–35 (2014)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Connor, T., De Saedeleer, J., Leemans, D.: Almost simple groups with socle \({{\rm PSL}}(2, q)\) acting on abstract regular polytopes. J. Algebra 423, 550–558 (2015)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Conway, J.H., Curtis, R.T., Norton, S.P., Parker, R.A., Wilson, R.A.: An Atlas of Finite Groups. Oxford University Press, Oxford (1985)zbMATHGoogle Scholar
  7. 7.
    Devillers, A., Giudici, M., Li, C.H., Pearce, G., Praeger, C.E.: On imprimitive rank 3 permutation groups. J. Lond. Math. Soc. 84, 649–669 (2011)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Devillers, A., Giudici, M., Li, C.H., Pearce, G., Praeger, C.E.: Correction to “On imprimitive rank 3 permutation groups”. J. Lond. Math. Soc. (2) 85, 592 (2012)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Dixon, J.D., Mortimer, B.: Permutation Groups. Graduate Texts in Mathematics, vol. 163. Springer, New York (1996)CrossRefGoogle Scholar
  10. 10.
    Gleason, A.M.: Weight polynomials of self-dual codes and the MacWilliams identities. In: Actes du Congrés International des Mathématiciens (Nice. 1970), Tome 3, pp. 211–215. Gauthier-Villars, Paris (1971)Google Scholar
  11. 11.
    Günther, A., Nebe, G.: Automorphisms of doubly even self-dual codes. Bull. Lond. Math. Soc. 41, 769–778 (2009)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Higman, D.G.: Finite permutation groups of rank 3. Math. Z. 86, 145–156 (1964)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Huffman, C.W.: On the classification and enumeration of self-dual codes. Finite Fields Appl. 11, 451–490 (2005)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Malevich, A., Willems, W.: On the classification of the extremal self-dual codes over small fields with 2-transitive automorphism groups. Des. Codes Cryptogr. 70, 69–76 (2014)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Mallows, C.L., Sloane, N.J.A.: An upper bound for self-dual codes. Inf. Control 22, 188–200 (1973)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Mukwembi, S., Rodrigues, B.G., Shumba, T.M.: On self-dual binary codes invariant under almost simple groups of sporadic type (Submitted) Google Scholar
  17. 17.
    Praeger, C.E., Soicher, L.H.: Low Rank Representations and Graphs for Sporadic Groups. Cambridge University Press, Cambridge (1997). Australian Mathematical Society Lecture Series, Vol. 8 zbMATHGoogle Scholar
  18. 18.
    Rains, E.M.: Shadow bounds for self-dual-codes. IEEE Trans. Inf. Theory 44, 134–139 (1998)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Rains, E.M., Sloane, N.J.A.: Self-dual codes. In: Pless, V.S., Huffman, W.C. (eds.) Handbook of Coding Theory, vol. I and II, pp. 177–294. Elsevier, Amsterdam (1998)Google Scholar
  20. 20.
    Rodrigues, B.G.: A classification of binary self-dual codes with a primitive rank 3 automorphism group of almost simple type (submitted)Google Scholar
  21. 21.
    Rodrigues, B.G.: A classification of binary self-dual codes with a primitive rank 3 automorphism group of grid type (in preparation)Google Scholar
  22. 22.
    Rodrigues, B.G., Shumba, T.M.M.: Some remarks on self-dual codes invariant under almost simple permutation groups. In: Groups St Andrews: in Birmingham, 5th–13th August 2017: London Math. Soc. Lecture Notes, vol. 455(2019), pp. 469–487CrossRefGoogle Scholar
  23. 23.
    Zhang, S.: On the nonexistence of extremal self-dual codes. Discrete Appl. Math. 91, 277–286 (1999)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.School of Mathematics, Statistics and Computer ScienceUniversity of KwaZulu-NatalDurbanSouth Africa

Personalised recommendations